NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 1, 2:43 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 1, 2:43 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
343 PM EDT Sat Apr 1 2023
.SYNOPSIS...
There is a chance for showers and thunderstorms this evening,
with the potential for some strong gusty winds. Much cooler
weather returns later tonight and tomorrow behind a cold front,
with dry conditions expected Sunday. Above normal temperatures
expected for at least the first half of the week, with chances
for some rain showers Monday and a better chance for Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 340 PM EDT, skies are mostly sunny skies with rapidly
warming temps. Still expect peak temperatures to reach the upper
60s to lower/mid 70s within the Hudson and Mohawk River
Valleys, and 60-65 across most higher terrain over the next 1-2
hours. Portions of SE VT adjacent to the CT River currently
remains cooler, but should warm up into the upper 50s to lower
60s by late afternoon.
Meanwhile, potent shortwave continues to track through Ohio,
with an arcing line of low topped convection on its
east/northeast periphery. Wind gusts of 60-70 mph have been
observed with this convection, even in the presence of limited
lightning. The northern portions of this low topped line is
expected to cross eastern NY/western New England between roughly
6 and 9 PM. There is some uncertainty regarding how much of
this line remains organized, especially with northward extent as
instability may be more limited due to lower dewpoints
(currently falling into the 30s across central NYS). There could
be some rebound in low level moisture just ahead of the line as
low level winds back, with best moisture/greatest instability
expected across the mid Hudson Valley and NW CT.
Nevertheless, given the presence of such dry air beneath the
cloud bases, even shallow convection could be capable of
bringing strong to damaging wind gusts to the surface.
Therefore, most of the region remains within the marginal to
slight risk for severe thunderstorms, with the greatest threat
being damaging straight line wind gusts in excess of 58 mph.
Decent mid-level lapse rates and unidirectional shear profile
may also support some small hail as well.
Line of storms and damaging wind threat departs into New
England by 9-11 PM. Some additional lingering showers are
expected across the region tonight. First area is across the
western Mohawk Valley and Adirondacks under the upper
deformation zone. Some upslope showers are also expected in the
southern Greens and Berkshires. Some snow flakes may mix in as
temperatures fall behind the strong cold front. Winds will be
gusty out of the west to northwest later tonight behind the
cold front due to a strong pressure gradient between the
departing low and high pressure to the west, with some gusts of
35-45 mph possible, especially within the Mohawk Valley, Capital
Region and Berkshires, and also across the SE Catskills and mid
Hudson Valley. Lows may not occur until daybreak due to clouds
and wind, with lows ranging from upper 10s in the Adirondacks,
to lower/mid 30s in the Capital Region south and east into the
mid Hudson Valley.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday, any lingering rain/snow showers should come to and end
by 12z with drier air working into the region. Skies become
mostly sunny by late morning with rising heights aloft and
subsidence in the wake of Saturday's system. It will remain
breezy, especially in the morning, although winds begin to
diminish in the afternoon and especially in the evening as the
surface high builds in from the west. Highs will be in the 30s
(terrain) and 40s (valleys).
Sunday night, the surface high will be overhead to start. Clear
skies and calm winds lead to very favorable radiational cooling
conditions the first half of the night, so went below guidance
with overnight lows with lows in the teens for northern areas,
and lower/mid 20s elsewhere. Mid and high clouds increase after
midnight as a mid-level warm front approaches from the south.
Monday...mid-level warm front tracks north of our region as an
area of low pressure tracks across southern Canada, but how far
north the surface warm front makes it remain a point of
forecast uncertainty. At this time, think that it should stall
somewhere north of I-90. This may keep temperatures in the
Adirondacks and southern VT in the 40s, while valley areas south
of I-90 top out near 60. Considerable temperature ranges will be
possible depending on where the front ends up stalling. Some
showers are possible along this front in the afternoon and
evening, especially across the Adirondacks and upper Hudson
Valley. It will also be breezy south of the warm front as
increasing pressure gradient leads to strengthening LLJ. Winds
could gust to 25-35 mph Monday afternoon.
Monday night into Tuesday, the surface low tracks into
southeastern Canada, and the warm front drops back south as a
cold front. The cold front likely stalls somewhere over our
region, but exactly where this happens remains to be seen.
Showers are expected in the vicinity of the front, with lows in
the 30s north of the front and in the 40s south of the front.
Highs Tuesday in the 40s and 50s north of the front, and 50s and
60s to its south (most likely the mid Hudson Valley region).
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Strong low pressure tracks into the western Great Lakes region
and southeast Canada Wednesday into Thursday, with a cold front
approaching from the west. This looks to bring showers Wednesday
into Thursday, although there will be periods of relatively dry
weather, especially for areas south of I-90. Still uncertainty
on temps, as the front may remain stalled near or south of I-90
Wednesday before lifting back north late Wednesday or early
Thursday. Highs will be in the 50s and 60s south of the front,
and 40s/50s to its north both days. Overnight lows mainly in the
40s.
Fair weather may return by Friday-Saturday as high pressure
builds in from the west. Temperatures may cool closer to, or
even below normal, with highs mainly in the 40s/50s, and lows in
the 20s/30s, perhaps even colder across northern areas.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...GOES-16 visible satellite imagery shows
clouds rapidly exiting the forecast area along a progressive
cold front, yielding clearing skies within the dry slot behind
it. With the exception of KPSF, whose ceiling is varying between
VFR/MVFR as dry air tries to overcome it, all terminals are VFR
and will remain as such through this evening when a disturbance
looks to move through, bringing back rain and some potential
thunderstorms. Though it is a bit uncertain whether shower
activity later on this evening will become convective, included
TEMPO groups with -TSRA to keep consistency with SPC's slight
risk that encompasses most TAF sites. Regardless of thunder,
showers are likely to impact visibility and ceiling at all
terminals, causing conditions to drop into the lower-end MVFR
and possibly even IFR categories between 23-02z. Ceilings are
then expected to remain MVFR for several hours before full VFR
conditions are returned to and maintained throughout the
remainder of the TAF period.
Expect gusty winds throughout this period especially with the
showers this evening through 18z tomorrow as a strong pressure
gradient is left in the wake of the passing disturbance. Gusts
upwards of 30 kt can be expected especially at KALB/KPSF/KPOU.
Sustained winds will range from 15-20 kt and will turn from the
southwest this afternoon to the northwest upon the passing of
tonight's disturbance.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Breezy. Likely SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA.
&&
.HYDROLOGY...
Periods of rain last night into this morning led to minor rises on
rivers and streams. With temperatures remaining cool last
night, limited snow melt occurred across the high terrain, which
kept additional runoff very small. However, temperatures rising
through the day today, along with gusty southwesterly winds,
will be allowing for snow melt to pick up through the rest of
the day and into the evening hours. There continues to be
abundant snow across the Adirondacks and southern Greens, with
some measured snow water equivalent (SWE) amounts exceeding 5
inches (especially in the highest terrain). There is less snow
to melt across the Catskills, Berkshires, Taconics and NW CT,
where SWE amounts are lower for these areas, compared to further
north.
Some additional showers and thunderstorms are expected this evening,
although the fast and shallow nature of the precipitation will lead
to precipitation amounts being less than a third of an inch in most
locations. However, this additional precip and runoff from the snow
melt that is occurring today may lead to some additional small
rises. At this point, rivers and streams should all stay within
their banks, although a few spots (such as the West Canada Creek)
could come close to minor flood stage.
Behind the cold front later this evening, much colder air will
return to the region, ending the threat for snow melt. Cooler
temperatures will be in place for Sunday, which should let rivers
and streams start to recede.
During the upcoming week, temperatures will be moderating and
daytime temperatures may reach into the 50s and 60s once again. This
will continue to allow for some runoff due to snow melt. Some
additional rainfall is also expected towards the middle of the week,
but amounts are uncertain at this time. While some rises certainly
look to occur, it's still too far out to tell if there will be a
flood threat, but this will be monitored over the next few days.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...KL/Main
NEAR TERM...KL/Main
SHORT TERM...KL/Main
LONG TERM...IAA/KL
AVIATION...Gant
HYDROLOGY...BJF
Special weather statement, Apr 1, 4:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
515 PM EDT Sat Apr 1 2023
NYZ038>040-082-012200-
Southern Fulton NY-Northern Fulton NY-Southern Herkimer NY-
Montgomery NY-
515 PM EDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of Fulton, southern
Herkimer and Montgomery Counties through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, or near Ilion, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Ilion, Herkimer, Little Falls,
Canajoharie, Fonda, Mohawk, Frankfort, Fort Plain, Dolgeville, St.
Johnsville, Ephratah, Hagaman, West Winfield, Stratford, Middleville,
Fort Johnson and Ames.
This includes Interstate 90 between exits 27 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern and east central New York.
&&
LAT...LON 4311 7516 4328 7469 4323 7454 4323 7447
4294 7409 4293 7409 4283 7463 4290 7488
4284 7489 4282 7491 4291 7510 4286 7514
4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 2114Z 239DEG 49KT 4296 7514
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBT